Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 108, NWS Jackson, MS

August 8, 2017Issaquena County, Sharkey County, Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 8, 2017, 1:53 PM CDT for Issaquena County, Sharkey County, Washington County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 1:53 PM CDT (18:53 UTC)
Expired
Aug 8, 2017, 4:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Issaquena County, MS, Sharkey County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:50 PM CDTFLASH FLOOD6 Nne Mayersville, MSSOME ROADS WERE FLOODED IN NORTHERN PORTIONS OF THE COUNTY.
Aug 8, 4:00 PM CDTFLASH FLOOD7 Nnw Mayersville, MSWATER OVER MULTIPLE ROADS IN NORTHERN ISSAQUENA COUNTY, INCLUDING ELWOOD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS54 KJAN 081853
FFWJAN
MSC055-125-151-082145-
/O.NEW.KJAN.FF.W.0108.170808T1853Z-170808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
153 PM CDT TUE AUG 8 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Washington County in northwestern Mississippi...
  Northwestern Issaquena County in west central Mississippi...
  Northern Sharkey County in west central Mississippi...

* Until 445 PM CDT

* At 148 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  already fallen with these thunderstorms within the last hour or 
  two and nearly 5 to 7 inches over the last 24 hours. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rolling Fork, Anguilla, Grace, Panther Burn, Nitta Yuma, Murphy,
  Glen Allan, Delta City and Mayersville.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3294 9121 3306 9112 3311 9120 3313 9120
      3314 9119 3314 9070 3312 9070 3311 9068
      3309 9068 3309 9066 3292 9066 3288 9071
      3287 9108 3292 9106 3298 9109 3299 9112
      3298 9114 3291 9114 3290 9118 3292 9121

$$

DC
1 follow-up statement
304 
WGUS74 KJAN 082003
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
303 PM CDT TUE AUG 8 2017

MSC055-125-151-082145-
/O.CON.KJAN.FF.W.0108.000000T0000Z-170808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington MS-Issaquena MS-Sharkey MS-
303 PM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHERN WASHINGTON...NORTHWESTERN ISSAQUENA AND NORTHERN SHARKEY
COUNTIES...

At 257 PM CDT, emergency management reported flash flooding over 
some roads in northern Issaquena County. Up to 3 to 4 inches of rain 
have already fallen with thunderstorms within the last 2 to 3 hours, 
especially over northern Issaquena and northwest Sharkey County. 
Nearly 7 to 9 inches of rain has fallen over the last 24 hours. 
Flash flooding is already occurring.

Some locations that will experience flooding include...
Rolling Fork, Anguilla, Grace, Panther Burn, Nitta Yuma, Murphy, Glen
Allan, Delta City and Mayersville.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area, especially over northern Sharkey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3294 9121 3306 9112 3311 9120 3313 9120
      3314 9119 3314 9070 3312 9070 3311 9068
      3309 9068 3309 9066 3292 9066 3288 9071
      3287 9108 3292 9106 3298 9109 3299 9112
      3298 9114 3291 9114 3290 9118 3292 9121

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:55 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 8, 12:55 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1255 PM CDT Tue Aug 8 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Flight categories range from VFR to MVFR as thunderstorms continue
to form near a boundary draped over our region. A very moist
airmass over the region will continue to lead to overcast
conditions through most of the TAF period. Sites that are impacted
by TSRA through the period could see categories lower to IFR with
some isolated LIFR. Patchy fog could develop at a number of sites
around the region overnight and through early tomorrow morning.

&&

.DISCUSSION...
The threat of flooding has increased over the last few hours as
an area of heavy rainfall associated with an MCV begins to push
through the region. The highest rainfall rates over the next few
hours will be near the center of the vortex as it tracks from
west to east just south of the US 84 corridor. Some of the areas
that will be impacted by these higher rain rates have already seen
3 inches of rain so far this morning and over 6 inches in the
last 24 hours. Confidence also increased in the continuance of
the flood threat through tomorrow as new model guidance suggested
higher totals through the period in our counties along and north
of I-20. A Flash Flood Watch has been issued through 00Z Thursday.

Prior discussion below:

Cooler than normal temperatures with above normal rain chances
will continue today as once again an anomalously moist airmass, a
nearly stationary boundary and daytime heating combine to produce
widespread convection. Early morning surface analysis had the
nearly stationary boundary across our northwest most zones and
extending across northeast Mississippi. Local radars had light to
moderate showers tracking east across the Highway 82 corridor
with and area of heavier showers poised to move across our
northeast Louisiana Parishes. Our Parishes have received the least
amount of rain over the last 5 days but some flooding was
observed yesterday over other portions of the CWA and the
potential for flash flooding will remain a concern today.
Satellite derived products indicated our PWAT across most of the
CWA was around 2.2inches with higher amounts around 2.4inches over
our western zones. Convection is expected to intensify across our
Louisiana Parishes and Highway 82 corridor this morning and
gradually spread east and south through the day. The potential for
locally heavy rain of one to two inches will lead to runoff
problems in poor drainage areas again and flash flooding where
storms train over the same areas that received a couple of inches
yesterday. The current Flash Flood Watch is in effect until 7AM.
Models suggest a >1020mb high centered over the Central Plains
this morning will spread east across the Ohio Valley by Wednesday
morning. This may nudge the stalled boundary further south into
our CWA, between Highway 82 and Interstate 20 tonight shifting the
focus for heavy rain to the south tonight. The persistent cloud
cover and rain will again hold afternoon temperatures well below
normal over most of the area. Low temperatures tonight will bottom
out again in the lower 70s which is normal. /22/

Wednesday through Monday: The theme over the remainder of the
forecast period will continue to be "wet". The Lower Mississippi
Valley will remain at the base of a broad upper trough over the
eastern half of the CONUS into next week. Through that time frame,
disturbances will traverse upper flow around this trough and over
the tropical moist airmass in place across the region, resulting in
above average rain chances. In this type of environment, high rain
rates which may result in localized flooding are more likely. This
is particularly a concern in those areas that receive multiple
inches of rain on successive days. We will continue to advertise a
limited flood threat in the HWO and graphic products to highlight
this potential through Thursday. There's a decent chance we'll need
to extend or revisit the flood threat for at least some portion of
the area into the weekend or early next week. Guidance is continuing
to hint at a more organized front sliding southward toward the area
by early next week, which would serve as an additional focus for
convective development and potential heavy rainfall.

With the anticipation of more abundance clouds and rain around to
limit insolation, daytime high temps are expected to remain somewhat
below normal through the remainder of the period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  72  86  73 /  79  52  61  43
Meridian      83  71  84  73 /  78  50  58  46
Vicksburg     83  72  85  73 /  82  54  59  37
Hattiesburg   86  74  87  73 /  59  43  58  38
Natchez       83  72  85  72 /  80  51  57  31
Greenville    81  70  85  71 /  72  29  52  33
Greenwood     81  70  84  72 /  78  29  57  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Wednesday evening for MSZ026>052.

LA...Flash Flood Watch through Wednesday evening for LAZ007>009-015-
     016.

AR...Flash Flood Watch through Wednesday evening for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Aug 8, 9:56 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
956 AM CDT Tue Aug 8 2017

ARZ074-075-LAZ007>009-015-016-MSZ026>052-057-091500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Jasper-
956 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Thunderstorms capable of producing a few inches of rainfall in a
short period of time in areas that have already received
significant rainfall could result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding is possible for the entire outlook area Wednesday
night through Thursday.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ023>026-MSZ018-019-025-053>056-058>066-072>074-091500-
Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-
Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
956 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Thunderstorms capable of producing 1 to 2 inches of rainfall in a
short period of time resulting in flash flooding of low lying and
poor drainage areas are possible through today and tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding is possible for the entire outlook area Wednesday
night through Thursday.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

3

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 8, 8:07 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      HOLLANDALE              33.17N 90.85W
08/08/2017                   WASHINGTON         MS   LAW ENFORCEMENT

            WATER REPORTED IN HOMES ON NEELY STREET.

&&

19
Local storm report, Aug 8, 9:23 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      PORTLAND                33.24N 91.51W
08/08/2017                   ASHLEY             AR   PUBLIC

            FARM EQUIPMENT UNDER WATER AND WATER OVER A FARM ROAD IN
            PORTLAND. REPORT, WITH PICTURE, RELAYED VIA SOCIAL MEDIA.

&&

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:20 AM CDTSpecial Weather StatementJANWashington55 min
Aug 8, 7:54 AM CDTFlash Flood WarningJANWashington3 hr
Aug 8, 9:44 AM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 24 more33 hr
Aug 8, 10:10 AM CDTFlash Flood WarningJANWashington3 hr
Aug 8, 2:12 PM CDTSpecial Weather StatementJANSharkey33 min
Aug 8, 2:30 PM CDTFlash Flood WarningJANJones3 hr
Aug 8, 3:18 PM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Aug 8, 4:46 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Washington12 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.